Amobarbital is a barbiturate, a type of drug that has a sedative effect on users. Also known as sodium amytal or amylobarbitone, amobarbital is sometimes prescribed for the treatment of insomnia but only for the short-term due to the highly addictive nature of the drug and the loss of efficacy that occurs after this period. Barbiturates like amobarbital may also be prescribed in combination with other medications for the treatment of persistent headaches.
Often sold as little blue pills, amobarbital goes by a number of different names when sold on the street, including downers, blue velvet, blue heavens, and blue devils. Especially when taken without a prescription and the supervision of a doctor, there is a high risk of overdose as well as addiction with ongoing use of amobarbital and other barbiturates. When used beyond a couple of weeks, the risk of developing a psychological dependence on the drug in addition to building a physical tolerance and addiction increases significantly, and with it, the risk of experiencing a withdrawal syndrome when without the drug increases as well.
Though everyone’s experience in addiction and in detox is unique, in general, there is a rough timeline that unfolds after cessation of chronic use of amobarbital. This withdrawal syndrome can be broken down into steps, including:
Step 1: Stop using the substance, under medical supervision.
Sometimes this can be an active choice, such as enrolling in a drug detox and addiction treatment program, or it can occur when the person runs out of amobarbital. No matter what the reason, when a physical dependence on any barbiturate is in evidence, withdrawal symptoms will follow cessation of use. Psychological dependence will exacerbate the issue as well. Professional treatment that includes medical detox is always recommended for anyone who is dependent on or addicted to amobarbital and ready to stop using the drug.
Step 2: Manage initial symptoms.
For some, initial withdrawal symptoms can begin within 8-12 hours after taking the last dose of amobarbital. These may be mild to severe depending on the dose of amobarbital taken regularly at the time of cessation of use, and they may be complicated by other issues experienced by the individual, including co-occurring mental health disorders, medications taken for any reason, and underlying medical issues.
First symptoms of withdrawal may include:
- Difficulty falling asleep
- Nausea and/or vomiting
Symptoms may last for anywhere from 24 hours to four days, building in intensity until it becomes a full-blown withdrawal syndrome. Medical professionals can effectively manage these symptoms during detox.
Step 3: Manage the withdrawal syndrome as it develops.
A full-blown withdrawal syndrome caused by high-dose, long-term use of amobarbital can begin 2-4 days after the cessation of use of the drug. The withdrawal symptoms can be psychological as well as physical in nature and may include any combination of the following:
Many describe the withdrawal syndrome triggered by barbiturate detox as similar to the delirium tremens experienced by some in detox from alcohol addiction. It is critical that medical care be sought in the event of a withdrawal syndrome. If not treated immediately and comprehensively, a failure of the circulatory system, hyperthermia, and death are all possible. It is never safe to attempt to treat barbiturate withdrawal syndrome at home.
With proper treatment, the withdrawal syndrome will continue at its peak for 5-15 days until symptoms begin to fade.
Step 4: Allow symptoms to fade
Depending on the individual person’s experience and the type of treatment provided, symptoms related to intense withdrawal syndrome will fade slowly over time. Detox can and should continue, however, to a lesser degree over the next year as the body continues to flush out the toxins that built up over long-term use of amobarbital and begins the process of repairing the damage done by the drug.